running-on-ssri-medication

9 messages
13/08/2013 at 13:21

Due to long standing mental health problems I've been taking an SSRI medication - Citalopram at 40mg - for the last three years. I've been running with no real problems but I always have a worry in the back of my mind about whether it's safe to do so, especially when i'm pushing myself to a PB in races, or over a longer distance. My doctor advised it was fine to run on this medication but is it? The side effects of Citalopram list for instance a higher chance of bone fractures. I am looking at halving the dose over the next few months and then reducing again as I have been well for some time now, but I would be interested in hearing others opinions and experiences of this issue.

13/08/2013 at 13:47
Having been on citalopram for a number of years I've never experienced any issues with running either speed or 20mile+ distances. There are a whole host of listed possible side effects to cover any potential or corroborated reaction. Most are very rare. I would try not to worry about it. If you're cutting down do so in consultation with your doctor. I cut down to 20mg and that's balanced out fine for me.
13/08/2013 at 13:53

I never had any problems - I would think the mental-health benefits you get from running will greatly outweigh any small chance of side effects from the medication.

The only side effect I ever had from citalopram (40mg is a little more than I was on, but it's not a ridiculously high dose) was slight nausea and dizziness for the first few days - I didn't run for a few days feeling like that, but afterwards there were never any problems at all.

13/08/2013 at 15:34

Trust in the advice your Doctor gave you, and as said above discuss how to reduce dosage effectively. I have never had any cautions from my Dr about SSRI's. There are other things I take where I do get mini lectures on to prevent me knackering my kidneys - but there has never been an issue with SSRI's 

13/08/2013 at 18:26

I've been on 100mg of SSRI's for nearly 20 years. No problem apart from being mildly indifferent to emotional bleeding hearts.

Doing 85 miles per week.

14/08/2013 at 07:12

100mg RicF?   Do you mind me asking which one it is?  (my inner wannabe-medical-geek is interested)

Edited: 14/08/2013 at 07:15
14/08/2013 at 20:27
Citalopram can be a bit of a rollercoaster when you first start. In the first week, amongst other things, it gave me very hot feet. A bonus as it was winter. One little bit of advice Buster if you pay for your prescription. If you're intending to halve the dose agree with the GP to stay on the 40mg but take half a tablet. Most of the proprietary brand ones are designed so that they can be separated into two, and it saves a few quid.
14/08/2013 at 20:58

Don't think there'd be any reason not to run on SSRIs. Prob best not to read all the side effects on the insert!

Sertraline is usually 50 or 100 mg Madbee

15/08/2013 at 09:43

Ohhhh yes.  Thanks Frazerelli.


We'd love you to add a comment! Please login or take half a minute to register as a free member
9 messages
Previously bookmarked threads are now visible in "Followed Threads". You can also manage notifications on these threads from the "Forum Settings" section of your profile settings page to prevent being sent an email when a reply is made.
Forum Jump  

RW Forums